Texas, 2020

Tornado in Texas, July 22, 2020

July 22, 2020 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the 22nd, scattered thunderstorms developed along several remnant outflow boundaries from earlier convection. Broadcast media relayed a picture of a short lived landspout tornado about seven miles south of Crosbyton (Crosby County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 22nd, scattered thunderstorms developed along several remnant outflow boundaries from earlier convection. Broadcast media relayed a picture of a short lived landspout tornado about seven miles south of Crosbyton (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 22, 1:23 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 22, 1:23 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
223 PM CDT Wed Jul 22 2020

.SHORT TERM...
Weak convection will continue to develop, weaken and regenerate
across most of our forecast area this afternoon and early evening.
PWATS are around 1.5" with surface dewpoints generally in the 60s on
the Caprock and approaching 70 in the Rolling Plains. There is very
little inhibition holding storms back today from developing along
remnant or newly generated surface outflow boundaries, especially in
the South Plains. With little to no bulk wind shear though, the
updrafts are unable to sustain themselves, and end up rapidly
decaying. This will continue through the early evening hours
tonight. The pattern isn't changing much for tomorrow, but we'll see
even higher surface dewpoints and PWATS tomorrow afternoon. The lack
of wind shear will also continue to be a limiting factor for severe
threat tomorrow, struggling to reach 20kts at any point today or
tomorrow. Expect to see more general thunderstorms tomorrow that may
produce occasionally strong downburst wind gusts especially later
this afternoon and late tomorrow afternoon as well. Given the
increased surface moisture expected over the next 24 hours, we'll
see a mild overnight into tomorrow morning and Thursdays highs will
be seasonally warm but slightly below normal in the upper 80s and
low 90s for most of us.

.LONG TERM...
Upper level ridge building will be underway across the central
plains late Thursday into Friday, with our area tucked in the
southwest quadrant of the ridge and continued modest moist deep
southeast flow. Precipitable Water values will remain elevated
compared to late July normals, and contribute yet again to low
thunder chances a bit more shunted westward into the western South
Plains and southwest Panhandle. Upper heights will increase a bit
more Saturday into Sunday as a tropical wave nears the south
Texas coast along with very gradual drying. The upper ridge, in
tandem with this wave, is expected to retrograde west into the
Texas and Oklahoma Panhandles by early Monday. Our area will
remain in light easterly flow but it currently appears the bulk of
tropical moisture and lift likely will steer south of our area
into southwest Texas and northern Mexico before being absorbed
into the general monsoonal moisture circulation through the
southern Plateau and Rockies early next week, mostly west of our
area.

This pattern is favorable at least for not excessively hot
temperatures. And, actually, this often leads to slightly lower
than normal temperatures. However, solutions currently are not
indicating very favorable deep moisture late weekend into early
next week, although the lagging blended solutions still retain a
chance of thunder our area much of this time. Since latest
solution trends are drier, we have trended a little less with
precipitation chances Sunday into early next week, with
temperatures near normal or just very slightly under normal.
RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/05
Hazardous weather outlook, Jul 22, 2:01 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
301 AM CDT Wed Jul 22 2020

TXZ021>044-230815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
301 AM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Pulse severe storms will be possible this afternoon. Wind gusts to
65 mph will be the primary threat with this activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crosby

When
July 22, 1:42 PM CST
Where
Crosby County, 5.14 mi SSE of Crosbyton Muni Arpt
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
33.550, -101.200

Local broadcast media relayed a picture of a landspout tornado approximately seven miles south of Crosbyton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902123.